Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Tampa Bay, FL

May 29, 2012Citrus County, Hernando County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 29, 2012, 11:51 AM EDT for Citrus County, Hernando County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2012, 11:51 AM EDT (15:51 UTC)
Expired
May 29, 2012, 12:30 PM EDT
In force
39 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Citrus County, FL, Hernando County, FL

The radar

The Tampa radar (KTBW), 118 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS52 KTBW 291551
SVRTBW
FLC017-053-291630-
/O.NEW.KTBW.SV.W.0010.120529T1551Z-120529T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1151 AM EDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HERNANDO COUNTY IN WEST CENTRAL FLORIDA...
  CITRUS COUNTY IN WEST CENTRAL FLORIDA...

* UNTIL 1230 PM EDT.

* AT 1149 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES WEST OF OZELLO TO 11 MILES NORTHWEST OF PINE ISLAND TO
  21 MILES WEST OF PINE ISLAND...OR ALONG A LINE EXTENDING FROM 13
  MILES SOUTHWEST OF CRYSTAL RIVER TO 15 MILES SOUTHWEST OF HOMOSASSA
  SPRINGS TO 23 MILES NORTHWEST OF HUDSON...AND MOVING EAST AT 25
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHASSAHOWITZKA...CRYSTAL RIVER AIRPORT...BAYPORT AND GLEN LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 2887 8274 2889 8270 2891 8270 2891 8241
      2867 8239 2849 8264 2849 8269 2854 8267
      2865 8269 2869 8268 2871 8273 2875 8270
      2878 8271 2877 8274 2878 8276
TIME...MOT...LOC 1550Z 272DEG 22KT 2882 8278 2869 8276
          2855 8300

$$
2 follow-up statements
617 
WWUS52 KTBW 291609
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1209 PM EDT TUE MAY 29 2012

FLC017-053-291630-
/O.CON.KTBW.SV.W.0010.000000T0000Z-120529T1630Z/
HERNANDO FL-CITRUS FL-
1209 PM EDT TUE MAY 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR SOUTHWESTERN CITRUS AND NORTHWESTERN HERNANDO COUNTIES...

AT 1206 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CRYSTAL
RIVER AIRPORT TO CHASSAHOWITZKA TO 9 MILES WEST OF PINE ISLAND...OR
ALONG A LINE EXTENDING FROM HOMOSASSA SPRINGS TO 6 MILES SOUTH OF
HOMOSASSA SPRINGS TO 16 MILES NORTHWEST OF HUDSON...MOVING EAST AT 35
MPH.

LAT...LON 2887 8274 2889 8270 2891 8270 2891 8241
      2867 8239 2849 8264 2849 8269 2854 8267
      2865 8269 2869 8268 2871 8273 2875 8270
      2878 8271 2877 8274 2878 8276
TIME...MOT...LOC 1609Z 268DEG 28KT 2884 8256 2871 8254
          2857 8278

$$
489 
WWUS52 KTBW 291631
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1231 PM EDT TUE MAY 29 2012

FLC017-053-291641-
/O.EXP.KTBW.SV.W.0010.000000T0000Z-120529T1630Z/
HERNANDO FL-CITRUS FL-
1231 PM EDT TUE MAY 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CITRUS AND
NORTHWESTERN HERNANDO COUNTIES HAS EXPIRED...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE 
TO PRODUCE STRONG GUSTY WINDS AND HEAVY RAIN AS IT MOVES EAST INTO 
SUMTER COUNTY.

LAT...LON 2887 8274 2889 8270 2891 8270 2891 8241
      2867 8239 2849 8264 2849 8269 2854 8267
      2865 8269 2869 8268 2871 8273 2875 8270
      2878 8271 2877 8274 2878 8276
TIME...MOT...LOC 1609Z 268DEG 28KT 2884 8256 2871 8254
          2857 8278

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:46 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 29, 10:46 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1046 AM EDT TUE MAY 29 2012

.DISCUSSION...
HAVE SHOWERS AND STORMS FROM BERYL MOVING ACROSS THE NORTHERN HALF
OF THE AREA THIS MORNING WITH MORE BEHIND IT ON THE WAY. HAVE
EXTENDED THE FLOOD WATCH THROUGH 4PM AS THE NEXT ROUND OF RAINS
MOVE IN. HAVE ALSO UPPED THE RAIN CHANCES FOR THE REST OF THE
AFTERNOON FOR THE UPDATE.

&&

.AVIATION...
WILL CONTINUE TO SEE SCATTERED SHOWERS AND THUNDERSTORMS FOR THE
NEXT 24 HOURS WHICH COULD CAUSE SOME MVFR/LOCAL IFR CONDITIONS.
BEST CHANCES OF RAIN WILL BE NEAR TPA/PIE INTO EARLY THIS
AFTERNOON IN ASSOCIATION WITH RAIN BAND FROM BERYL...THEN EXPECT
CONVECTION TO SHIFT INLAND AWAY FROM TAF SITES. ALSO MAY SEE SOME
OCCASIONAL AREAS OF MVFR CEILINGS IN THE WEST TO SOUTHWEST FLOW
OFF THE GULF OF MEXICO. OTHERWISE...GENERALLY VFR CONDITIONS ARE
EXPECTED OUTSIDE OF CONVECTION.

&&

.MARINE...
WINDS CONTINUE AROUND 20 KNOTS ACROSS THE NORTHERN ZONES WITH
GENERALLY 10-15 KNOTS CENTRAL AND SOUTH. WILL KEEP THE SCA FOR THE
NORTH THROUGH 4PM. REST OF THE FORECAST GENERALLY ON TRACK AND NO
MAJOR CHANGES FOR THE UPDATE.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR CITRUS-
     HERNANDO-LEVY-PASCO-SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...69/CLOSE
Hazardous weather outlook, May 29, 5:29 AM EDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
529 AM EDT TUE MAY 29 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-292130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
529 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH
TODAY...WITH THE BEST CHANCES OVER NORTHERN COUNTIES.

THE MAIN THREAT WILL BE VERY HEAVY RAINFALL WITH LOCALIZED
FLOODING...FREQUENT AND DANGEROUS LIGHTNING STRIKES...AND STRONG
GUSTY WINDS.

...FLOOD IMPACT...
VERY HEAVY RAINFALL ASSOCIATED WITH THE REMNANTS OF BERYL WILL
CONTINUE TO KEEP THE POTENTIAL FOR FLOODING MAINLY ACROSS THE
NORTHERN PART OF THE AREA...WITH LOCALIZED FLOODING POSSIBLE OVER
OTHER AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE END OF THE
WEEKEND...WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL WITH
GUSTY WINDS AND DANGEROUS LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY...BUT SPOTTERS
SHOULD SELF-ACTIVATE IF UNEXPECTED SEVERE WEATHER OCCURS.

CARLISLE

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:08 PM EDTSpecial Weather StatementTBWHernando52 min
May 28, 11:45 PM EDTAreal Flood AdvisoryTBWCitrus, Levy2 hr
May 29, 12:22 AM EDTAreal Flood WarningTBWCitrus3 hr
May 29, 1:12 AM EDTSpecial Marine WarningTBW63 min
May 29, 1:45 AM EDTSpecial Weather StatementTBWSumter45 min
May 29, 2:46 AM EDTSpecial Weather StatementTBWHernando44 min
May 29, 3:28 AM EDTAreal Flood AdvisoryTBWCitrus, Hernando, Sumter2 hr
May 29, 3:54 AM EDTAreal Flood WarningTBWCitrus, Hernando, Sumter3 hr
May 29, 4:27 AM EDTTornado WarningTBWCitrus, Sumter33 min
May 29, 5:49 AM EDTSpecial Weather StatementTBWHernando41 min
May 29, 7:01 AM EDTAreal Flood AdvisoryTBWHernando, Pasco119 min
May 29, 8:54 AM EDTAreal Flood AdvisoryTBWPasco66 min
May 29, 10:19 AM EDTFlood WatchTBWSumter6 hr
May 29, 10:41 AM EDTBeach Hazards StatementTBWPinellas10 hr
May 29, 11:38 AM EDTSpecial Marine WarningTBW67 min
May 29, 12:48 PM EDTSpecial Marine WarningTBW57 min
May 29, 1:34 PM EDTSpecial Marine WarningTBW56 min
May 29, 2:12 PM EDTTornado WarningTBWCitrus, Levy18 min
May 29, 2:41 PM EDTSpecial Weather StatementTBWPasco49 min
May 29, 3:03 PM EDTSpecial Weather StatementTBWPinellas12 min
May 29, 3:12 PM EDTSpecial Weather StatementTBWHillsborough63 min
May 29, 3:41 PM EDTSpecial Marine WarningTBW49 min
May 29, 4:53 PM EDTSmall Craft AdvisoryTBW5 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.